PIGMENT EPITHELIAL DETACHMENT RESPONSE TO AFLIBERCEPT IN NEOVASCULAR AGE-RELATED MACULAR DEGENERATION REFRACTORY TO RANIBIZUMAB: Time Course and Drug Effects

    loading  Checking for direct PDF access through Ovid

Abstract

Purpose:

To investigate the time course of pigment epithelium detachment (PED) height and its change after anti–vascular endothelial growth factor switch from ranibizumab to aflibercept in neovascular age-related macular degeneration.

Methods:

This retrospective study included 60 eyes of 50 consecutive patients with neovascular age-related macular degeneration who showed refractory intraretinal or subretinal fluid (≥9 months) despite monthly ranibizumab treatment and an associated PED (height ≥150 μm). The treatment was switched to aflibercept, and patients were followed-up for at least 9 months. Data on the height and type of PED, exudative fluid, and best-corrected visual acuity were collected at four different time points (two before and two after the drug switch).

Results:

The maximal PED height was significantly decreased over time, both under ranibizumab and aflibercept treatment. However, the reduction was significantly greater during the 3 months after the switch to aflibercept, due to two outliers. Visual acuity remained stable. Complete resolution of intraretinal or subretinal fluid was observed in 9 cases (15%) at 3 months after switch, allowing for treatment interval extension.

Conclusion:

Maximal PED height continuously decreased over time. Switching the intravitreal anti–vascular endothelial growth factor medication from ranibizumab to aflibercept had a significantly stronger short-term effect on PED height reduction, without changes in visual acuity.

Related Topics

    loading  Loading Related Articles